Dynamics of a model with quarantine-adjusted incidence and quarantine of susceptible individuals

Mohammad A. Safi, Abba Gumel

Research output: Contribution to journalArticle

9 Citations (Scopus)

Abstract

A new deterministic model for the spread of a communicable disease that is controllable using mass quarantine is designed. Unlike in the case of the vast majority of prior quarantine models in the literature, the new model includes a quarantine-adjusted incidence function for the infection rate and the quarantine of susceptible individuals suspected of being exposed to the disease (thereby making it more realistic epidemiologically). The earlier quarantine models tend to only explicitly consider individuals who are already infected, but show no clinical symptoms of the disease (i.e., those latently-infected), in the quarantine class (while ignoring the quarantine of susceptible individuals). In reality, however, the vast majority of people in quarantine (during a disease outbreak) are susceptible. Rigorous analysis of the model shows that the assumed imperfect nature of quarantine (in preventing the infection of quarantined susceptible individuals) induces the phenomenon of backward bifurcation when the associated reproduction threshold is less than unity (thereby making effective disease control difficult). For the case when the efficacy of quarantine to prevent infection during quarantine is perfect, the disease-free equilibrium is globally-asymptotically stable when the reproduction threshold is less than unity. Furthermore, the model has a unique endemic equilibrium when the reproduction threshold exceeds unity (and the disease persists in the population in this case).

Original languageEnglish (US)
Pages (from-to)565-575
Number of pages11
JournalJournal of Mathematical Analysis and Applications
Volume399
Issue number2
DOIs
StatePublished - Mar 15 2013
Externally publishedYes

Fingerprint

Quarantine
Incidence
Infection
Model
Disease control
Backward Bifurcation
Endemic Equilibrium
Globally Asymptotically Stable
Deterministic Model
Imperfect
Efficacy
Exceed

Keywords

  • Equilibrium
  • Quarantine
  • Reproduction number
  • Stability

ASJC Scopus subject areas

  • Analysis
  • Applied Mathematics

Cite this

Dynamics of a model with quarantine-adjusted incidence and quarantine of susceptible individuals. / Safi, Mohammad A.; Gumel, Abba.

In: Journal of Mathematical Analysis and Applications, Vol. 399, No. 2, 15.03.2013, p. 565-575.

Research output: Contribution to journalArticle

@article{cf15d35f6f53452baf25d2a41d5f8a5c,
title = "Dynamics of a model with quarantine-adjusted incidence and quarantine of susceptible individuals",
abstract = "A new deterministic model for the spread of a communicable disease that is controllable using mass quarantine is designed. Unlike in the case of the vast majority of prior quarantine models in the literature, the new model includes a quarantine-adjusted incidence function for the infection rate and the quarantine of susceptible individuals suspected of being exposed to the disease (thereby making it more realistic epidemiologically). The earlier quarantine models tend to only explicitly consider individuals who are already infected, but show no clinical symptoms of the disease (i.e., those latently-infected), in the quarantine class (while ignoring the quarantine of susceptible individuals). In reality, however, the vast majority of people in quarantine (during a disease outbreak) are susceptible. Rigorous analysis of the model shows that the assumed imperfect nature of quarantine (in preventing the infection of quarantined susceptible individuals) induces the phenomenon of backward bifurcation when the associated reproduction threshold is less than unity (thereby making effective disease control difficult). For the case when the efficacy of quarantine to prevent infection during quarantine is perfect, the disease-free equilibrium is globally-asymptotically stable when the reproduction threshold is less than unity. Furthermore, the model has a unique endemic equilibrium when the reproduction threshold exceeds unity (and the disease persists in the population in this case).",
keywords = "Equilibrium, Quarantine, Reproduction number, Stability",
author = "Safi, {Mohammad A.} and Abba Gumel",
year = "2013",
month = "3",
day = "15",
doi = "10.1016/j.jmaa.2012.10.015",
language = "English (US)",
volume = "399",
pages = "565--575",
journal = "Journal of Mathematical Analysis and Applications",
issn = "0022-247X",
publisher = "Academic Press Inc.",
number = "2",

}

TY - JOUR

T1 - Dynamics of a model with quarantine-adjusted incidence and quarantine of susceptible individuals

AU - Safi, Mohammad A.

AU - Gumel, Abba

PY - 2013/3/15

Y1 - 2013/3/15

N2 - A new deterministic model for the spread of a communicable disease that is controllable using mass quarantine is designed. Unlike in the case of the vast majority of prior quarantine models in the literature, the new model includes a quarantine-adjusted incidence function for the infection rate and the quarantine of susceptible individuals suspected of being exposed to the disease (thereby making it more realistic epidemiologically). The earlier quarantine models tend to only explicitly consider individuals who are already infected, but show no clinical symptoms of the disease (i.e., those latently-infected), in the quarantine class (while ignoring the quarantine of susceptible individuals). In reality, however, the vast majority of people in quarantine (during a disease outbreak) are susceptible. Rigorous analysis of the model shows that the assumed imperfect nature of quarantine (in preventing the infection of quarantined susceptible individuals) induces the phenomenon of backward bifurcation when the associated reproduction threshold is less than unity (thereby making effective disease control difficult). For the case when the efficacy of quarantine to prevent infection during quarantine is perfect, the disease-free equilibrium is globally-asymptotically stable when the reproduction threshold is less than unity. Furthermore, the model has a unique endemic equilibrium when the reproduction threshold exceeds unity (and the disease persists in the population in this case).

AB - A new deterministic model for the spread of a communicable disease that is controllable using mass quarantine is designed. Unlike in the case of the vast majority of prior quarantine models in the literature, the new model includes a quarantine-adjusted incidence function for the infection rate and the quarantine of susceptible individuals suspected of being exposed to the disease (thereby making it more realistic epidemiologically). The earlier quarantine models tend to only explicitly consider individuals who are already infected, but show no clinical symptoms of the disease (i.e., those latently-infected), in the quarantine class (while ignoring the quarantine of susceptible individuals). In reality, however, the vast majority of people in quarantine (during a disease outbreak) are susceptible. Rigorous analysis of the model shows that the assumed imperfect nature of quarantine (in preventing the infection of quarantined susceptible individuals) induces the phenomenon of backward bifurcation when the associated reproduction threshold is less than unity (thereby making effective disease control difficult). For the case when the efficacy of quarantine to prevent infection during quarantine is perfect, the disease-free equilibrium is globally-asymptotically stable when the reproduction threshold is less than unity. Furthermore, the model has a unique endemic equilibrium when the reproduction threshold exceeds unity (and the disease persists in the population in this case).

KW - Equilibrium

KW - Quarantine

KW - Reproduction number

KW - Stability

UR - http://www.scopus.com/inward/record.url?scp=84870057638&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84870057638&partnerID=8YFLogxK

U2 - 10.1016/j.jmaa.2012.10.015

DO - 10.1016/j.jmaa.2012.10.015

M3 - Article

AN - SCOPUS:84870057638

VL - 399

SP - 565

EP - 575

JO - Journal of Mathematical Analysis and Applications

JF - Journal of Mathematical Analysis and Applications

SN - 0022-247X

IS - 2

ER -